Over-the-Counter Migraine Medication

Over-the-counter (OTC) medications, which are accessible and sometimes more affordable than prescription treatments, are a great tool to add to your migraine treatment plan. While OTC medication for migraine don’t require a prescription, they are still medications, and it is important for you to discuss them with your doctor when coming up with a migraine management plan.

Most people with migraine use OTC medication at some point. In fact, by the time the average patient reaches a headache specialist, they have tried more than two OTC treatments. Research also shows that on average, someone with headache received 4.5 medicines over more than 10 years before receiving a medicine developed specifically for migraine.

What are my over-the-counter migraine medication options?

OTC medications range from single ingredient medications like aspirin, acetaminophen, ibuprofen or naproxen sodium to combination medicines like Excedrin® Migraine. When looking at OTC options, it’s important to also look at the active ingredients. Interestingly, the products sold as Excedrin® Migraine and Excedrin® Menstrual contain identical active ingredients even though they’re advertised for different conditions.

Here are some common OTC medications used to treat migraine, plus their active ingredients:

Brand or Product Name Active Ingredients (plus amounts per tablet or capsule)
Aleve® Naproxen sodium 220 mg
Advil® Ibuprofen 200 mg
Bayer Enteric-coated aspirin 325 mg
Anacin® Aspirin 400 mg, caffeine 32 mg
Excedrin® Migraine Aspirin 250 mg, acetaminophen 250 mg, caffeine 65 mg*
Excedrin® Tension Headache Acetaminophen 500 mg, caffeine 65 mg*
TYLENOL® Regular Strength

 

TYLENOL® Extra Strength

 

TYLENOL® 8 HR Arthritis Pain

Acetaminophen 325 mg

 

Acetaminophen 500 mg

 

Acetaminophen 650 mg

Motrin® IB Ibuprofen 200 mg
SUDAFED®/SUDAFED PE® Pseudoephedrine or phenylephrine

A word on decongestants and “sinus headache”

People with headaches frequently use OTC medicines containing decongestants, which are often sold to treat colds or sinus issues. Heavy advertising encourages the belief that a “sinus headache” is a common problem. Thus people with migraine may believe that their headaches result from sinus problems. Research shows, however, that about 90% of these people have migraine, not sinus problems. While decongestant medication offers some relief for these people, the American Migraine Foundation (AMF) recommends patients use migraine-specific medications where possible.

Learn more about the difference between sinus headache and migraine here.

What should I know about over-the-counter migraine medications?

Just because something is available without a prescription doesn’t mean it’s without risk. It’s important to keep a few guidelines in mind when using OTC medication:

  • Read labels and be familiar with active ingredients.
  • Follow the directions on the package.
  • Be careful with medicines that contain more than one active ingredient.
  • Don’t use OTC migraine medications too often, or they can cause medication overuse headache.
  • Be careful when mixing medications of the same class, i.e., two NSAIDs like ibuprofen with naproxen or aspirin.

When OTC medications work reliably and are not overused, they can be an effective treatment for some people with headache and migraine. In some cases, though, OTC medicines may make headaches worse or lead to other problems.

Most OTC medicines are suspected of causing Medication Overuse Headache (MOH) if taken consistently for more than two days a week. Caffeine-containing medicines appear especially likely to cause MOH.

People often use more than one OTC or prescription medication with similar or the same active ingredients, unintentionally consuming more of a drug than intended. For example, some medicines for “sinus” headache contain acetaminophen. People may use this “sinus” drug along with other medicines advertised for pain, which also contain acetaminophen.

When someone takes repeated doses of medicine, they can be at a risk of overdose or other consequences due to increased usage. In fact, liver damage from acetaminophen overdose is the leading reason for liver transplants in the U.S. In 2012 the FDA suggested that the maximum daily dose of acetaminophen for adults is three grams — no more than 650 mg every six hours.

How do I know if OTC medications are right for me?

It’s always a good idea to check with your healthcare provider about any medicines you are taking, even those that are OTC. You may have other conditions that affect whether these medicines are right for you. The following chart can provide some clues as to whether or not OTC medications are right for you.

Probably okay to use* May not be okay
Pain relief Good: pain is alleviated or greatly improved Minimal: mild or partial relief of pain
Consistency/reliability Good: works all the time Variable: sometimes does not work, can’t predict effect
Side effects Few or none Multiple or long-lasting
Frequency of use Never more than two days a week More than two days a week on average
Duration of use Never more than listed on the label Sometimes more frequent than listed on the label
Your general health No major health problems or daily medications Health problems such as ulcers; kidney or liver troubles; or taking lots of medications for other conditions

As a general rule, it’s important to visit your doctor to discuss more specific options when OTC medicines are not reliably effective. Indications of ineffectiveness include partial instead of complete pain relief, multiple side effects, requiring medicine more than two days a week or the need to take many doses before achieving headache relief.

The American Migraine Foundation is committed to improving the lives of those living with this debilitating disease. For more of the latest news and information on migraine, visit the AMF Resource Library. For more on advocacy and ways that you can get involved, please visit our Advocacy Hub.